Alert archive / New York / Coastal Flood Statements in 2016

Coastal Flood Statement 26, NWS New York, NY

October 15, 2016Kings County, Nassau County, Queens County, New York

NWS New York, NY issued this coastal flood statement at Oct 15, 2016, 7:58 PM EDT for Kings County, Nassau County, Queens County, New York. It took effect at Oct 16, 2016, 7:00 AM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2016, 7:58 PM EDT (23:58 UTC)
In effect from
Oct 16, 2016, 7:00 AM EDT
Expired
Oct 16, 2016, 10:00 AM EDT
In force
3 hr
Issued by
NWS New York, NY

Counties Kings County, NY, Nassau County, NY, Queens County, NY

The radar

The Brookhaven radar (KOKX), 81 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 12.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2016-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2016-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WHUS41 KOKX 152358
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
758 PM EDT SAT OCT 15 2016

...LOCALIZED MINOR FLOODING AROUND HIGH TIDE SUNDAY MORNING FOR
THE SOUTH SHORE BACK BAYS OF BROOKLYN...QUEENS AND NASSAU
COUNTIES.


NYZ075-178-179-160800-
/O.NEW.KOKX.CF.S.0026.161016T1100Z-161016T1400Z/
KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU-
758 PM EDT SAT OCT 15 2016

...LOCALIZED MINOR FLOODING AROUND HIGH TIDE SUNDAY MORNING...

* LOCATIONS...LOW LYING AREAS ALONG THE SOUTH SHORE BACK BAYS OF
  BROOKLYN...QUEENS AND NASSAU COUNTY.

* TIDAL DEPARTURES...UP TO 1 FOOT ABOVE ASTRONOMICAL TIDE LEVELS.

* TIMING...7 TO 10 AM SUNDAY MORNING.

* IMPACTS...LOCALIZED MINOR FLOODING OF THE MOST VULNERABLE NEAR SHORE
  ROADS.

$$

MALOIT
1 follow-up statement
562 
WHUS41 KOKX 160740
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
340 AM EDT SUN OCT 16 2016

...LOCALIZED MINOR FLOODING THIS MORNING...

NYZ075-178-179-161400-
/O.CON.KOKX.CF.S.0026.161016T1100Z-161016T1400Z/
KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU-
340 AM EDT SUN OCT 16 2016

...SOUTH SHORE BACK BAY FLOODING POSSIBLE...

* LOCATIONS...SOUTH SHORE BACK BAYS OF KINGS...QUEENS AND NASSAU
  COUNTIES.

* TIDAL DEPARTURES...UP TO 1 FOOT ABOVE ASTRONOMICAL TIDE LEVELS.

* TIMING...7 TO 10 AM SUNDAY MORNING.

* IMPACTS...LOCALIZED MINOR FLOODING OF THE MOST VULNERABLE
  COASTAL AREAS.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Oct 15, 6:51 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Oct 15, 6:51 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service New York NY
651 PM EDT Sat Oct 15 2016

.SYNOPSIS...
High pressure gradually shifts offshore through Sunday. A weak
cold front then moves near the area from the north Sunday night into
Monday morning. The front moves back north as a warm
front Monday afternoon and evening. High pressure then regains
control Tuesday into Wednesday before a cold front moves into the
area late Wendesday into Wednesday night. The front may stall nearby
at the end of the week with low pressure developing along it.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Just minor updates to hourly temps and dewpoints this evening to
account for the latest trends. The forecast is mainly on track.

High pressure will continue to gradually shift farther offshore
tonight. The combination of mostly clear skies and light winds will
result in good radiational cooling tonight. There will be some
patchy fog development across the area tonight into early Sunday
morning.

Temperatures tonight will be in the low to mid 40s, except around
the New York metro area where temperatures are expected to be in the
low 50s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
High pressure moves offshore Sunday, allowing an increase of a
southwest flow. This will help temperatures warm up into the upper
60s to lower 70s. Clouds increase Sunday as a cold front approaches
from the north. Showers will develop Sunday night and become more
widespread late Sunday night. Lift with the front is weak and
moisture associated with the front is limited.

Temperatures Sunday night will be in the mid to upper 60s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
A cold front sinks into the CWA on Monday as it weakens. Models are
in agreement that it stalls over us during the day before lifting
back north by late. Moisture is lacking with the front, but still
enough to at least go with a slight chance of showers through early
afternoon. There is still uncertainty regarding the amount of cloud
cover during the afternoon hours. Full sun combined with 900mb temps
around 16C would produce highs reaching 80 for some interior
sections, but not so confident that there will be enough sunshine
for this. Will go with upper 70s for the city and adjacent areas of
NE NJ. The rest of the area should reach the lower and mid 70s.

An anomalously warm pattern is still expected for the middle of the
week with deep layered ridging across the western Atlantic. A weak
cold front could enter the picture by late in the Wednesday, but it
looks at this point that it would be too late to significantly
affect the potential high temperature forecast. Based on progged
temps at the top of the mixed layer, lower 80s are expected in the
city for both Tuesday and Wednesday as well as in parts of NE NJ and
the lower Hudson Valley. See the climate section below for records
on both days.

There are signals that ridging is going to hold stronger than
previously thought for Thursday. Will still leave in a slight chance
of showers to account for whatever moisture interacts with the
weakened/stalled cold front that will be in the vicinity.
Temperatures once again will be above normal.

The forecast becomes more uncertain for Friday and Saturday. The
signal for low pressure somewhere along the eastern seaboard is
there as the upper flow amplifies. The confidence is however low
with the timing and placement of low pressure or a series of lows,
or even interaction with a potential tropical low. Will maintain
chance PoPs both days for the time being.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
High pressure over the terminals moves southeast off the Atlantic
coast on Sunday.

Mainly VFR through 00z Monday.

Potential for TEMPO MVFR stratus clouds arnd 2500 feet 09z-13z
Sunday from KJFK north and east.

Potential for patchy fog; IFR at KSWF and MVFR at KTEB/KHPN/KISP/KBDR/KGON
09z-13z Sunday.

SE-S winds 5-10 kt become light and variable around sunset then
SW increasing to 10-15 KT by 14z Sunday.

.Outlook for 18Z Sunday through Thursday...
.Sunday Afternoon/Evening...VFR.
.Late Sunday Night-Monday Morning...Chance for MVFR in showers.
.Monday Afternoon-Wednesday...VFR.
.Wednesday night-Thursday...Chance of MVFR or lower in developing
rain and fog.

&&

.MARINE...
High pressure over the waters will keep winds below SCA through the
Sunday night.

Sub-SCA conditions are expected to prevail on Monday, then as the
pressure gradient tightens, gusts on the ocean could reach 25 KT
with seas building up to 5 or 6 feet Tuesday afternoon and night.
There is a chance that swell keeps seas up to 5 feet on Wednesday,
but current thinking is that guidance is too high and seas will be
below 5 ft. Sub-SCA conditions then continue into Thursday.

&&

.HYDROLOGY...
No significant precipitation is expected through the forecast
period.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides will be running high through Monday with a
full moon occurring just after midnight tonight/Sunday morning.
Brief and localized minor coastal flooding may occur during the
Sun and Mon morning high tide cycles in the most vulnerable
locations. Around 1/2 to 1 foot of tidal departures will be
needed to result in minor flooding in many spots.

&&

.CLIMATE...
Record high temperatures may be tied or broken on Tuesday October
18 and Wednesday October 19. Here are the current records for
these days.

Tuesday October 18
Bridgeport    75/1990
Central Park  82/1928
Islip         74/2006
Kennedy       77/1964
LaGuardia     79/2007
Newark        80/1964

Wednesday October 19
Bridgeport    81/1963
Central Park  83/1963
Islip         74/1998
Kennedy       75/1965
LaGuardia     80/1945
Newark        82/1945

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JC/Fig
NEAR TERM...Fig
SHORT TERM...Fig
LONG TERM...JC
AVIATION...GC
MARINE...JC/Fig
HYDROLOGY...JC/Fig
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Oct 15, 9:05 AM EDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
905 AM EDT SAT OCT 15 2016

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078>081-176>179-161000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
905 AM EDT SAT OCT 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

Nearby

Coastal Flood Statements in New York, 2016Every coastal flood statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.